DIALYSIS FINAL PAPER QUESTIONS AND
SOLUTIONS
◉ A patient begins hemodialysis after having had conservative
management of chronic kidney disease. The nurse explains that
one dietary regulation that will be changed when hemodialysis is
started is that
a. unlimited fluids are allowed since retained fluid is removed
during dialysis.
b. increased calories are needed because glucose is lost during
hemodialysis.
c. more protein will be allowed because of the removal of urea
and creatinine by dialysis.
d. dietary sodium and potassium are unrestricted because these
levels are normalized by dialysis.
Answer: C
Rationale: Once the patient is started on dialysis and nitrogenous
wastes are removed, more protein in the diet is allowed. Fluids
are still restricted to avoid excessive weight gain and
complications such as shortness of breath. Glucose is not lost
during hemodialysis. Sodium and potassium intake continues to
be restricted to avoid the complications associated with high
levels of these electrolytes.
◉ A patient with chronic kidney disease (CKD) is started on
hemodialysis, and after the first treatment, the patient complains
of nausea and a headache. The nurse notes mild jerking and
,twitching of the patient's extremities. The nurse will anticipate
the need to
a. increase the time for the next dialysis to remove wastes more
completely.
b. switch to continuous renal replacement therapy (CRRT) to
improve dialysis efficiency.
c. administer medications to control these symptoms before the
next dialysis.
d. slow the rate for the next dialysis to decrease the speed of
solute removal.
Answer: D
Rationale: The patient has symptoms of disequilibrium
syndrome, which can be prevented by slowing the rate of dialysis
so that fewer solutes are removed during the dialysis. Increasing
the time of the dialysis to remove wastes more completely will
increase the risk for disequilibrium syndrome. CRRT is a less
efficient means of removing wastes and, because it is continuous,
would not be used for a patient with CKD. Administration of
medications to control the symptoms is not an appropriate action;
rather, the disequilibrium syndrome should be avoided.
◉ A patient with acute renal failure (ARF) requires hemodialysis
and temporary vascular access is obtained by placing a catheter in
the left femoral vein. The nurse will plan to
a. restrict the patient's oral protein intake.
b. discontinue the retention catheter.
c. place the patient on bed rest.
,d. start continuous pulse oximetry.
Answer: C
Rationale: The patient with a femoral vein catheter must be on
bed rest to prevent trauma to the vein. Protein intake is likely to
be increased when the patient is receiving dialysis. The retention
catheter is likely to remain in place because accurate
measurement of output will be needed. There is no indication that
the patient needs continuous pulse oximetry.
◉ A client has an arteriovenous (AV) fistula in place in the right
upper extremity for hemodialysis treatments. When planning care
for this client, which of the following measures should the nurse
implement to promote client safely?
a. take blood pressures only on the right arm to ensure accuracy
b. use the fistula for all venipunctures and intravenous infusions
c. ensure that small clamps are attached to the AV fistula dressing
d. assess the fistula for the presence of a bruit and thrill every 4
hours
Answer: D
assess the fistula for the presence of a bruit and thrill every 4
hours
◉ The client with chronic renal failure who is scheduled for
hemodialysis this morning is due to receive a daily dose of
enalapril (Vasotec). The nurse should plan to administer this
medication:
a. during dialysis
, b. just before dialysis
c. the day after dialysis
d. on return form dialysis
Answer: D
on return form dialysis
◉ The client with chronic renal failure is on chronic hemodialysis.
Which of the following indicate improvement of the client's
condition due to hemodialysis? Select all that apply
a) the client's BP is 130/90
b) the client's serum potassium is 4.8 mEq/L
c) the client's hemoglobin level is 10 g/dL
d) the client's serum calcium is 7.7 mg/dL
e) the client's serum sodium is 140 mEg/L
f) the client's serum magnesium is 4 mEq/L
g) the client's weight has increased from 60 kg to 63 kg
Answer: a) the client's BP is 130/90
b) the client's serum potassium is 4.8 mEq/L
e) the client's serum sodium is 140 mEg/L
◉ The client had been diagnosed to have chronic renal failure. He
had undergone hemodialysis for the first time. What signs and
symptoms when experienced by the client suggest that he is
experiencing disequilibrium syndrome?
a) restlessness, hypotension, headache
SOLUTIONS
◉ A patient begins hemodialysis after having had conservative
management of chronic kidney disease. The nurse explains that
one dietary regulation that will be changed when hemodialysis is
started is that
a. unlimited fluids are allowed since retained fluid is removed
during dialysis.
b. increased calories are needed because glucose is lost during
hemodialysis.
c. more protein will be allowed because of the removal of urea
and creatinine by dialysis.
d. dietary sodium and potassium are unrestricted because these
levels are normalized by dialysis.
Answer: C
Rationale: Once the patient is started on dialysis and nitrogenous
wastes are removed, more protein in the diet is allowed. Fluids
are still restricted to avoid excessive weight gain and
complications such as shortness of breath. Glucose is not lost
during hemodialysis. Sodium and potassium intake continues to
be restricted to avoid the complications associated with high
levels of these electrolytes.
◉ A patient with chronic kidney disease (CKD) is started on
hemodialysis, and after the first treatment, the patient complains
of nausea and a headache. The nurse notes mild jerking and
,twitching of the patient's extremities. The nurse will anticipate
the need to
a. increase the time for the next dialysis to remove wastes more
completely.
b. switch to continuous renal replacement therapy (CRRT) to
improve dialysis efficiency.
c. administer medications to control these symptoms before the
next dialysis.
d. slow the rate for the next dialysis to decrease the speed of
solute removal.
Answer: D
Rationale: The patient has symptoms of disequilibrium
syndrome, which can be prevented by slowing the rate of dialysis
so that fewer solutes are removed during the dialysis. Increasing
the time of the dialysis to remove wastes more completely will
increase the risk for disequilibrium syndrome. CRRT is a less
efficient means of removing wastes and, because it is continuous,
would not be used for a patient with CKD. Administration of
medications to control the symptoms is not an appropriate action;
rather, the disequilibrium syndrome should be avoided.
◉ A patient with acute renal failure (ARF) requires hemodialysis
and temporary vascular access is obtained by placing a catheter in
the left femoral vein. The nurse will plan to
a. restrict the patient's oral protein intake.
b. discontinue the retention catheter.
c. place the patient on bed rest.
,d. start continuous pulse oximetry.
Answer: C
Rationale: The patient with a femoral vein catheter must be on
bed rest to prevent trauma to the vein. Protein intake is likely to
be increased when the patient is receiving dialysis. The retention
catheter is likely to remain in place because accurate
measurement of output will be needed. There is no indication that
the patient needs continuous pulse oximetry.
◉ A client has an arteriovenous (AV) fistula in place in the right
upper extremity for hemodialysis treatments. When planning care
for this client, which of the following measures should the nurse
implement to promote client safely?
a. take blood pressures only on the right arm to ensure accuracy
b. use the fistula for all venipunctures and intravenous infusions
c. ensure that small clamps are attached to the AV fistula dressing
d. assess the fistula for the presence of a bruit and thrill every 4
hours
Answer: D
assess the fistula for the presence of a bruit and thrill every 4
hours
◉ The client with chronic renal failure who is scheduled for
hemodialysis this morning is due to receive a daily dose of
enalapril (Vasotec). The nurse should plan to administer this
medication:
a. during dialysis
, b. just before dialysis
c. the day after dialysis
d. on return form dialysis
Answer: D
on return form dialysis
◉ The client with chronic renal failure is on chronic hemodialysis.
Which of the following indicate improvement of the client's
condition due to hemodialysis? Select all that apply
a) the client's BP is 130/90
b) the client's serum potassium is 4.8 mEq/L
c) the client's hemoglobin level is 10 g/dL
d) the client's serum calcium is 7.7 mg/dL
e) the client's serum sodium is 140 mEg/L
f) the client's serum magnesium is 4 mEq/L
g) the client's weight has increased from 60 kg to 63 kg
Answer: a) the client's BP is 130/90
b) the client's serum potassium is 4.8 mEq/L
e) the client's serum sodium is 140 mEg/L
◉ The client had been diagnosed to have chronic renal failure. He
had undergone hemodialysis for the first time. What signs and
symptoms when experienced by the client suggest that he is
experiencing disequilibrium syndrome?
a) restlessness, hypotension, headache